Thunderstorm Wind, Aroostook
- When
- July 30, 5:25 PM EST
- Where
- Aroostook County, Houlton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.117, -67.833
A tree and power lines were blown down along Main Street from estimated wind gusts of 50 knots ( 58 mph ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A tree and power lines were blown down along Main Street from estimated wind gusts of 50 knots ( 58 mph ).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 30, 12:40 PM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 140 PM EDT WED JUL 30 2003 .SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE REGION EARLY TONIGHT. A WEAK AREA OF HIGH PRESSURE WILL THEN REMAIN IN CONTROL OF THE WEATHER ACROSS THE REGION INTO FRIDAY. DISCUSSION... SHORT TERM (TONIGHT-THU NIGHT) THE MAIN CONCERN THROUGH THIS EVENING WILL BE DEALING WITH CONVECTION IN ASSOCIATION WITH APPROACHING VORT MAX SHOWING UP VERY NICELY IN H2O IMAGERY. THIS FEATURE WILL SWING THROUGH EXTREME NORTHERN MAINE EARLY THIS EVENING. WILL CARRY SCATTERED RW/TRW REST OF THIS AFTERNOON AND INTO EARLY EVENING NORTHERN ZONES. ACTIVITY SHOULD DIMINISH QUICKLY THIS EVENING AS THE S/WV VORT MAX MOVES OFF TO THE EAST. WILL ALSO MENTION PATCHY FOG DEVELOPING OVERNIGHT WITH LIGHT WINDS. FOR THURSDAY AND THURSDAY NIGHT INCREASING RIDGING ALOFT AND HIGH PRESSURE AT THE SURFACE WILL RESULT IN DRY WEATHER. BASICALLY USED THE ETAMATCHMOS WITH SOME MINOR ADJUSTMENTS THROUGH THE PERIOD. LONG TERM (FRI-WED) LEANED W/A BLEND OF THE GEM/GFS FROM FRI INTO SUN & THEN I TOOK A CONSENSUS OF THE LONG RANGE PROGS FROM MON-WED. AN AREA OF LOW PRES WILL MOVE ACROSS DOWNEAST AREAS PER GFS/GEM FRI INTO EARLY SAT. FAR NORTHERN MAINE LOOKS TO BE ON THE NORTHERN FRINGE OF THE PRECIP SHIELD. BEST CHC FOR WET WX IS FROM GNR-LRG ONTO BGR & BHB. I KEPT SLGT CHC IN THE GRIDS FOR NORTHERN SITES W/THINKING THAT SYSM COULD EDGE FURTHER N. SYSM PULLS INTO NEW BRUNSWICK LATE SAT W/FRONTAL BOUNDARY HANGING UP ACROSS DOWNEAST AND COASTAL AREAS. NORTHERN AND CENTRAL AREAS SHOULD DRY OUT LATER SAT INTO SUN W/BGR-BHB REMAINING UNSETTLED W/THREAT FOR SHRA BASED ON PROXIMITY OF THE FRONT. FOR MON INTO WED... I KEPT NORTHERN ZONES DRY THRU THE EARLY PART OF THE BANKING ON HIGH PRES NOSING DOWN INTO NORTHERN & CENTRAL MAINE. THEN AS UPPER LEVEL SYSM MIGRATES EAST W/SFC LOW PRES MOVING INTO THE CWFA...I WENT AHEAD & STAYED W/PRVS FCST OF SHRA LATE MON INTO WED. I THREW MENTION OF TSRA TUE AFTN INTO TUE NIGHT W/WARM SECTOR & FRONTAL SYSM APCHG. MASSAGED PRVS TEMPS DUE TO LATEST MRF/MEX. I BOOSTED MINS MON NIGHT & TUE NIGHT W/CWFA BEING UNDER SSW FLOW & MOIST AIRMASS. MARINE...NO HEADLINES ANTICIPATED NEXT SEVERAL DAYS. AVIATION...EXPECT SCATTERED SHOWERS/THUNDERSTORMS TO AFFECT CAR... PQI...HUL AIRPORTS THROUGH EARLY EVENING. OTHERWISE GENERALLY VFR CONDITIONS CAN BE EXPECTED THROUGH EARLY THURSDAY. THE EXCEPTION WILL BE THE POSSIBILITY OF SOME PATCHY FOG OVERNIGHT WHICH COULD REDUCE VSBYS TO MVFR AT TIMES. .CAR...NONE. SHORT TERM...DUDA LONG TERM...HEWITT
MEZ001>006-010-011-015>017-029>032-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 522 AM EDT WED JUL 30 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. VJN
MEZ001-002-004>006-010-011-031-032-301815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
116 PM EDT WED JUL 30 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY AND PENOBSCOT
COUNTY.
AT 111 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS OVER NORTHWEST
AROOSTOOK COUNTY AND CENTRAL PENOBSCOT COUNTY. THESE STORMS WERE
MOVING NORTHEAST AT 15 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 215 PM EDT INCLUDE...
RUSSEL CROSSING... OXBOW... DICKEY...
ALLAGASH... EAGLE LAKE... MILLINOCKET...
MEDWAY...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4728 6951 4674 6972 4523 6969 4556 6780
4750 6776
CALDERON
NNNNMEZ001-002-301915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
218 PM EDT WED JUL 30 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 215 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 20 MILES WEST OF VAN BUREN. THE STORM WAS
MOVING NORTHEAST AT 15 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
GURETTE... SAINT AGATHA... LONG LAKE...
GRAND ISLE... LILLE... VAN BUREN...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4720 6853 4703 6845 4710 6790 4736 6802
CALDERON
NNNNMEZ001-002-004>006-010-011-031-032-302145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EDT WED JUL 30 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...
AT 413 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM VAN
BUREN TO ROCKWOOD. THE LINE WAS MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 545 PM EDT INCLUDE...
TELOS LAKE... VAN BUREN... LOBSTER LAKE...
PORTAGE... ROCKWOOD... CHESUNCOOK...
WASHBURN... CARIBOU... FORT FAIRFIELD... WOODLAND...
NEW SWEDEN... STOCKHOLM... LINCOLN...
HOWLAND...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4734 6857 4556 7012 4517 6799 4732 6744
HEWITT
NNNNMEZ011-015>017-032-302130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
426 PM EDT WED JUL 30 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT...WASHINGTON AND
HANCOCK COUNTIES...
AT 420 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS
AND THUNDERSTORMS STRETCHING FROM 21 MILES NORTHEAST OF VANCEBORO TO
47 MILES WEST OF GRAND LAKE STREAM. THE LINE WAS MOVING EAST AT
20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
VANCEBORO... TOPSFIELD...
GRAND LAKE STREAM... PRINCETON...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4586 6702 4539 6789 4504 6871 4470 6831
4504 6765 4545 6683
FITZSIMMONS
NNNNThe Caribou radar (KCBW), 9 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379015.